What If You Have an Allergic Reaction to a Bee Sting While On Board?
While they are not necessarily a part of the sailing scene, allergic reactions and hyperventilation are problems that can rear up on board. If they do, it is important to recognize the signs and symptoms while giving appropriate treatment.
Allergic reactions occur in anyone who has either become hypersensitized to a certain environmental substance (venom, drugs or foods) or who has inherited a antibody condition that sensitizes them to a variety of common organic allergens. The degree of reaction can vary greatly. Some people just get an annoying rash, while others can have such strong reaction, the situation can be life-threatening.
Probably the most common allergic reaction is to a venom. This could be a sting by a bee, a jellyfish, or a fire coral, for example. Sailors can easily find themselves in areas where these predators lurk. Bees are common to dockyards and marinas, for example. Wasps and yellow jackets, in particular, seem to have a special affinity for our shoreside havens. Take care when uncovering your boat or when seated in the cockpit with an open can of soda.
An allergic reaction to a bee sting will usually not occur with the very first sting. In fact, it is actually this first sting that initiates the building blocks for the reaction. There is no systemic reaction with the first exposure to the venom of the bee, and instead just some local swelling, pain and redness. However, after that the body manufactures antibodies to the toxin so that the next time you're stung the immune system will kick in and destroy the toxin. Sometimes the immune system can go overboard and the response is worse than the venom itself.
The reaction can reveal itself in the form of bronchospasm with audible wheezing (much like an asthma attack), airway swelling and low blood pressure (shock). First treatment should go to airway management and combating the allergic response. The most effective treatment is to administer epinephrine (adrenaline). This will help the breathing problem the most, and also deter much of the allergic reaction. Many people with severe allergies carry an Epi-Pen. Looking like a large fountain pen, the device is used to administer a pre-set dose of epinephrine. The patient simply removes the safety cover and plunges the short needle into the skin, usually the arm or thigh. The effect is usually immediate, but it may also be transient and medical help needs to be sought as soon as possible. Benadryl (diphenhydramine hydrochloride), an antihistamine, is also useful in suppressing allergic responses. Benadryl frequently causes drowsiness (it is the main ingredient in many over-the-counter sleeping aids), so be careful if you've taken it and have to stand a night watch.
Food and drug allergies are also becoming common. A major food allergen that has recently been in the news is the peanut. Severe reactions and a few deaths have occurred in people exposed to peanuts and peanut products. (Some airlines have even removed peanuts-the quintessential in-flight "dinner"- from their "menus.") A common drug allergies occurs with certain forms of antibiotics, especially penicillin. The most common reaction is a skin rash but many people have an anaphylactic response to the medication. Finally, of particular interest to my healthcare colleagues, there seems to be an epidemic of allergic reaction to latex rubber. (This allergen can cause increasingly severe symptoms and to date, I personally know three nurses who have been forced to leave the profession because they can no longer work in such a latex-rich environment.)
Most patients with severe responses are aware of their condition and take pains to avoid the allergens. Many patients also wear Medic-Alert bracelets that notify caregivers of their allergy in the event that they cannot pass along the information themselves. Make sure to routinely check for a Medic-Alert tag in assessing an unconscious patient.
Hyperventilation simply means excessive respiration and is a condition that can be caused by a number of serious underlying medical problems such as liver failure, brain injury, drug overdose or infection. In these situations, the respiratory system plays a crucial role in maintaining the proper level of acidity in the body (the acid-base balance). If the system becomes too acidic, the respiratory center will automatically stimulate us to breathe faster and deeper. This, in turn, will expel more carbon dioxide (CO2) from the lungs and help bring the balance back in line. Once the proper acidity levels are restored, the breathing should return to normal.
In this setting, hyperventilation is an appropriate response to a physiologic abnormality. However, if hyperventilation occurs with a normal acid-base environment, another condition known as respiratory alkalosis will occur. This decrease in CO2 past the normal range will also drive the acidity level out of its normal range.
Hyperventilation syndrome can occur in a perfectly healthy person in response to fear, pain or anxiety, or a combination of all three. As the rate and depth of respiration increase (with the accompanying loss of CO2), the patient will begin to feel dizzy, lightheaded, possibly nauseous; there can be numbness and tingling in the extremities and around the mouth. As the syndrome progresses, there can be spasms in the hands and feet (carpopedal spasms). The most frightening component of the hyperventilation syndrome is that the patient continues to feel like they cannot breathe and are not getting enough air. It is important, therefore, to be certain that there are no other potential reasons for the respiratory difficulty. It would be a serious error to believe that someone having an allergic reaction was merely experiencing hyperventilation syndrome. This should be easy to differentiate since there is no bronchospasm with hyperventilation syndrome and the patient will not be wheezing.
Once all other causes are ruled out, the treatment for hyperventilation syndrome is straightforward: Simply have the patient breathe into a paper bag for a while. This will effectively make them re-breathe their exhaled CO2 and thereby help normalize the acid-base balance. Address the patient in a calming, reassuring manner to help decrease the patient's anxiety and bring their respiration under control.
|Recommended Treatment for Bee, Jellyfish, Fire Coral Stings< TD>|
|Symptoms of an Allergic Venom Reaction|
|Currently Active Users Viewing This Thread: 1 (0 members and 1 guests)|